Nebraska, 2001

Winter Storm in Nebraska, January 13, 2001

January 13, 2001 · NWS GLD · 3 events in 3 counties and zones

A strong winter storm system brought a variety of severe winter weather to far southwest Nebraska on the morning of January 13th before finally ending in the evening of the same day. Freezing drizzle iced up roads and sidewalks during the morning hours before switching over to all snow by noon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong winter storm system brought a variety of severe winter weather to far southwest Nebraska on the morning of January 13th before finally ending in the evening of the same day. Freezing drizzle iced up roads and sidewalks during the morning hours before switching over to all snow by noon. Snowfall amounts varied from 1 to 2 inches across Dundy county to 3 to 6 inches across Hitchcock and Red Willow counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 13, 4:05 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 13, 4:05 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
405 AM MST SAT JAN 13 2001

AFTER ADDITIONAL COORDINATION WITH SURROUNDING OFFICES...DECIDED TO
INCREASE TOTAL ACCUMULATIONS iTO 1 TO 3 INCHES IN WRN CWFA...AND TO 2
TO 4 INCHES IN THE NE PTN CWFA.

THANKS PUB AND DEN FOR THE PHONE CALLS.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jan 13, 4:52 AM MST, 2 hours 8 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 AM MST SAT JAN 13 2001

...SNOWY AND WINDY CONDITIONS EXPECTED FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA...AND ALL OF NORTHWEST KANSAS FOR
TODAY AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF SOUTHERN COLORADO
INTO CENTRAL KANSAS TODAY...AND THEN INTO EASTERN NEBRASKA TONIGHT.
THIS STORM WILL SPREAD SNOW ACROSS THE ENTIRE TRI STATE AREA. THE
PRECIPITATION WILL BEGIN AS RAIN ACROSS NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA. THE RAIN SHOULD CHANGE TO SNOW IN LOCATIONS ALONG
AND WEST OF A LINE FROM TRENTON NEBRASKA TO COLBY TO LEOTI DURING THE
MORNING. IN LOCATIONS TO THE EAST OF THAT LINE...THE CHANGE TO SNOW
SHOULD OCCUR IN THE AFTERNOON.

BY THIS EVENING...SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 4 INCHES
ACROSS THE AREA. THE HIGHEST SNOWFALL AMOUNTS WILL OCCUR IN YUMA
COUNTY OF COLORADO...AND IN THE COUNTIES ALONG THE NEBRASKA AND
KANSAS BORDER. GUSTY NORTHWEST WINDS OF 20 TO 30 MPH ARE ALSO
EXPECTED TO DEVELOP DURING THE DAY...AND CONTINUE INTO TONIGHT. DUE
TO THE VERY WET NATURE OF THE SNOW...AND RELATIVELY WARM GROUND
TEMPERATURE...THESE WINDS ARE ONLY EXPECTED TO CAUSE MINOR BLOWING
AND DRIFTING OF THE SNOW.

THE COMBINATION OF THE WINDS AND COOLING TEMPERATURES WILL DROP WIND
CHILLS TO BELOW ZERO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION
SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS WINTER WEATHER
EVENT.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Dundy

When
January 13, 7:00 AM MST to 9:00 PM MST
Where
Dundy forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Winter Storm, Hitchcock

When
January 13, 8:00 AM CST to 10:00 PM CST
Where
Hitchcock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Winter Storm, Red Willow

When
January 13, 8:00 AM CST to 10:00 PM CST
Where
Red Willow forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230090, 5230091, 5230092.